Idaho, 2023

Flash Flood in Idaho, May 27, 2023

May 27, 2023 · NWS OTX · 1 event in 1 county or zone

A slow moving thunderstorm brought heavy rain to portions of Coeur D'Alene.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A slow moving thunderstorm brought heavy rain to portions of Coeur D'Alene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 27, 1:45 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, May 27, 1:45 PM PST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
245 PM PDT Sat May 27 2023

.SYNOPSIS...
Showers and thunderstorms with localized heavy rain are expected
at times through Sunday. Memorial Day will be very nice albeit
warm for this time of year. The chance for isolated showers and
thunderstorms return Tuesday and Wednesday as another weak frontal
boundary crosses the region.

&&

.DISCUSSION...
Saturday and Sunday: The water vapor imagery over the northwest
US depicts a jumbled mess of circulations and deep subtropical
moisture. The theme of this week has been an abnormally moist
profile coupled with weak steering flow and shear. That
combination of ingredients has primed the atmosphere for another
round of locally strong thunderstorms capable of very heavy
downpours. Saturday will be the peak of this thunderstorm activity
before the greatest instability and moisture finally begins to
drift east.

Going back to early this morning, debris clouds from nocturnal
showers initially stabilized portions of southeast WA and the ID
panhandle. The mountainous terrain of northern WA received full
heating this morning resulting in a much earlier start to the
shower and thunderstorm activity. CAPE values in excess of 1000
J/kg exist essentially north of I90 with PWAT values between 0.7
to 0.9 in.

WPC highlighted a broad area of heavy rain potential including
western Montana, north Idaho, and eastern WA due in part to the
HREF suggesting rainfall rates of .75-1.0 inch/hour. Early reports
from social media are confirming localized heavy rainfall and at
least one RAWS observation recorded .67 inch of rain in an hour.
Where storms have developed near burn scars in Okanogan County,
already two Flash Flood Warnings have been issued as well as
several Special Weather Statements for strong thunderstorm
activity.

Given the warm weather and holiday weekend, we are giving extra
consideration for the increased outdoor recreation as we relay
statements, advisories, and warnings.

The good news for those outdoor enthusiasts is that shower activity
will wane Sunday and be limited to far eastern WA and the ID
panhandle. The chance for thunderstorms goes from 20-50% today
down to less than 30% Sunday. We will still need to be vigilant as
some model guidance suggests continued CAPE >1000 J/kg in Pend
Oreille County early afternoon and shifting toward Priest Lake and
Lake Pend Oreille in the evening.

Monday:
Memorial Day is shaping up to be a very nice day with building
high pressure, mostly clear skies, and afternoon temperatures
warming to the low 80s. Besides temperatures about 10 degrees
above normal for this time of year, no weather hazards are
expected Monday. Due to the nice warm weather and holiday, we will
continue messaging boating and cold water safety.
/AB

Tuesday through Saturday: Generally dry westerly zonal in place
Tuesday, though we do have a slight chance for showers down near the
LC Valley southeastward. Well above normal daytime temps persist for
Tuesday, but come back down to a few degrees above average by
Wednesday and Thursday. Expect light southwesterly breezes midweek
as well.

Upper level flow shifts enough to allow increasing moisture and an
associated potential for afternoon/evening showers Thursday onward,
primarily for northern ID and far eastern WA. /KD

&&

.AVIATION...
18Z TAFS: VFR conditions are expected through the period for
prevailing conditions at area air fields. The TAF sites with the
highest probabilities of seeing thunderstorms include GEG, SFF,
and COE. There is a 20-30% chance of thunderstorms occurring at
those locations. Confidence is low on exact timing of VCTS at the
TAF sites, but have included this at GEG, SFF, COE, EAT to show
increasing probabilities and the uptick in convection. As with any
storms that develop, periods of gusty and erratic winds and heavy
rain are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        53  77  53  79  53  81 /  40  10   0   0   0   0
Coeur d'Alene  52  76  52  79  52  81 /  50  20  10   0   0   0
Pullman        51  74  50  78  51  77 /  50  50   0   0   0  10
Lewiston       59  81  58  86  58  86 /  40  50  10   0   0  20
Colville       49  79  49  80  49  81 /  40  20  10   0   0   0
Sandpoint      53  74  52  78  51  79 /  50  30  20   0   0   0
Kellogg        53  71  54  78  53  78 /  60  40  10   0   0  10
Moses Lake     54  83  52  84  52  84 /  20   0   0   0   0   0
Wenatchee      56  82  55  83  54  83 /  20   0   0   0   0   0
Omak           54  83  53  84  53  84 /  20   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Special weather statement, May 27, 1:07 PM PST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Spokane WA
207 PM PDT Sat May 27 2023

WAZ035-036-272130-
Spokane Area WA-Upper Columbia Basin WA-
207 PM PDT Sat May 27 2023

...A strong thunderstorm will impact portions of central Lincoln
County through 230 PM PDT...

At 207 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Davenport, or 44 miles west of Cheney, moving southeast
at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Creston and Telford.

This includes U.S. Highway 2 in Washington between mile markers 229
and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4776 11856 4781 11845 4768 11827 4757 11848
TIME...MOT...LOC 2107Z 323DEG 10KT 4773 11845

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SB
Special weather statement, May 27, 1:43 PM PST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Spokane WA
243 PM PDT Sat May 27 2023

WAZ035-272215-
Upper Columbia Basin WA-
243 PM PDT Sat May 27 2023

...A strong thunderstorm will impact portions of central Lincoln
County through 315 PM PDT...

At 243 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Davenport, or 40 miles west of Cheney, moving southeast
at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Telford.

This includes U.S. Highway 2 in Washington between mile markers 236
and 244.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4768 11852 4772 11843 4761 11824 4751 11844
TIME...MOT...LOC 2143Z 323DEG 9KT 4764 11843

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, May 27, 1:51 PM PST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Spokane WA
251 PM PDT Sat May 27 2023

WAZ035>037-272215-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
251 PM PDT Sat May 27 2023

...Strong thunderstorms will impact portions of east central Lincoln,
south central Stevens and west central Spokane Counties through 315
PM PDT...

At 250 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Suncrest to near Davenport.
These storms were nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Davenport, Little Falls Dam, and Mondovi.

This includes U.S. Highway 2 in Washington between mile markers 249
and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Little Falls Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4780 11773 4759 11817 4771 11827 4786 11791
TIME...MOT...LOC 2150Z 327DEG 2KT 4784 11790 4769 11820

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SB
Special weather statement, May 27, 2:05 PM PST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Spokane WA
305 PM PDT Sat May 27 2023

WAZ035-044-272245-
Waterville Plateau WA-Upper Columbia Basin WA-
305 PM PDT Sat May 27 2023

...A strong thunderstorm will impact portions of northeastern Douglas
and northeastern Grant Counties through 345 PM PDT...

At 305 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Nespelem Community, or 39 miles southeast of Omak,
moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Douglas and northeastern Grant Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Banks Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4797 11926 4802 11915 4785 11899 4778 11918
TIME...MOT...LOC 2205Z 334DEG 11KT 4791 11916

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SB
Special weather statement, May 27, 2:34 PM PST, 41 minutes before
Special Weather Statement
National Weather Service Spokane WA
334 PM PDT Sat May 27 2023

WAZ035-044-272315-
Waterville Plateau WA-Upper Columbia Basin WA-
334 PM PDT Sat May 27 2023

...A strong thunderstorm will impact portions of east central Douglas
and northeastern Grant Counties through 415 PM PDT...

At 333 PM PDT, Doppler radar was tracking a strong thunderstorm near
Banks Lake South, or 36 miles north of Moses Lake, moving southeast
at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Banks Lake South, Coulee City, Mold, and Dry Falls Junction.

This includes U.S. Highway 2 in Washington between mile markers 183
and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Banks Lake and Billy Clapp Lake, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4777 11960 4781 11931 4759 11901 4742 11932
TIME...MOT...LOC 2233Z 319DEG 16KT 4765 11936

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SB
Special weather statement, May 27, 2:43 PM PST, 32 minutes before
Special Weather Statement
National Weather Service Spokane WA
343 PM PDT Sat May 27 2023

WAZ034-044-272315-
Moses Lake Area WA-Waterville Plateau WA-
343 PM PDT Sat May 27 2023

...A strong thunderstorm will impact portions of west central Grant
County through 415 PM PDT...

At 342 PM PDT, Doppler radar was tracking a strong thunderstorm near
Quincy. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quincy and Winchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4737 11991 4739 11979 4725 11967 4721 11989
TIME...MOT...LOC 2242Z 348DEG 2KT 4730 11981

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SB

The radar

The Spokane radar (KOTX), 63 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kootenai

When
May 27, 3:15 PM PST to 5:48 PM PST
Where
Kootenai County, 1.46 mi NNW of Coeur D Alene to 1.51 mi NNW of Coeur D Alene
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
47.700, -116.790

Heavy rainfall of near half an inch in an hour resulted standing water on several streets across Coeur D Alene. It included but was not limited to Government Way near I-90 and Appleway at 15th. Water depth ranged from 6 to 12 inches in spots. Radar estimated near 1 inch of rain. CWOP station G1914 recorded 0.77 of an inch of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104640.